Narrow Results Clear All
Search results for ""
Cases & Commentaries
The Risks of Absent Interoperability: Medication-Induced Hemolysis in a Patient With a Known Allergy
- Spotlight Case
- Web M&M
Jacob Reider, MD; October 2015
After leaving Hospital X against medical advice, a man with paraplegia presented to the emergency department of Hospital Y with pain and fever. The patient was diagnosed with sepsis and admitted to Hospital Y for management. In the night, the nurse found the patient unresponsive and called a code blue. The patient was resuscitated and transferred to the ICU, where physicians determined that the arrest was due to acute rupturing of his red blood cells (hemolysis), presumably caused by a reaction to the antibiotic. Later that day, the patient's records arrived from three hospitals where he had been treated recently. One record noted that he had previously experienced a life-threatening allergic reaction to the antibiotic, which was new information for the providers at Hospital Y.
Journal Article > Study
Rastegar DA, Knight AM, Monolakis JS. Clin Infect Dis. 2006;43:933-38.
The authors found that HIV-infected patients receiving highly active antiretroviral therapy are at substantial risk for medication errors due to the complexity of their medication regimens.